MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE ULTRAFLOW II I/A HANDPIECE; CATHETER, IRRIGATION

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE ULTRAFLOW II I/A HANDPIECE; CATHETER, IRRIGATION
Catalog Number 8065751795
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Endophthalmitis (1835)
Date of Event 09/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A customer reported that the patient experienced endophthalmitis.Details of procedure was not reported.Additional details had been requested and none received till date.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Corrected information is provided in b.5 and d.4.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Event or Problem Description
A customer reported that following the use of phacoemulsification handpieces (hps) and irrigation/aspiration (i/a) hps, patients experienced endophthalmitis.Procedure details and current patient conditions were not reported.Additional information has been requested but has not been received to date.
 
Additional Manufacturer Narrative
Additional information is provided in sections d.4, d.9, h.3, h.6 and h.11.Three opened ultraflow ii handpieces without tip protectors were returned for the report of a contamination concern.The returned samples were visually inspected and found to be non-conforming with a white and brownish, yellow foreign material observed on the inside walls on the irrigation part of the handpiece.The particle analysis found the foreign material to most closely match poly (methyl methacrylate).A review of the device history record traceable to the reported lot number, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.A photo attached to the parent complaint was reviewed by the investigation site.The photo shows an ozil handpiece.The reported issue was not confirmed from the photo review.The particle analysis found the foreign material to most closely match poly methyl methacrylate (pmma).Pmma is not is not a material that is used in the manufacturing process of the ultraflow handpiece.How and when the pmma got in it cannot be determined from this evaluation.The ultraflow handpiece dfu (direction for use) provides detailed instructions for proper cleaning and inspection of product prior to use.The root cause of contamination inside the irrigation part of the handpiece is from improper handling.This handpiece has been in service for approximately seven years.No action has been taken as it appears that the observed contamination was due to user handling.All handpieces are 100% visually inspected prior to being released from the manufacturing facility.The ultraflow handpiece dfu provides detailed instructions for proper cleaning and inspection of product prior to use.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
ULTRAFLOW II I/A HANDPIECE
Common Device Name
CATHETER, IRRIGATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20469490
Report Number2523835-2024-02225
Device Sequence Number12630403
Product Code GBX
UDI-Device Identifier00380657517954
UDI-Public(01)00380657517954(17)270731(11)170824(10)212831M(21)NA
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K910245
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8065751795
Device Lot Number212831M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/19/2024
Supplement Date Received by Manufacturer10/17/2024
02/04/2025
Initial Report FDA Received Date10/17/2024
Supplement Report FDA Received Date11/12/2024
02/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown